Nebraska, 2004

Winter Storm in Nebraska, February 4 to 5, 2004

February 4 to 5, 2004 · NWS LBF · 6 events in 6 counties and zones

A slow moving storm system moved across Nebraska providing a prolonged snow event across portions of southwestern and central Nebraska. Snow amounts of up to 9 inches were reported in Custer County with 6 inch amounts reported across portions of southwestern Nebraska.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A slow moving storm system moved across Nebraska providing a prolonged snow event across portions of southwestern and central Nebraska. Snow amounts of up to 9 inches were reported in Custer County with 6 inch amounts reported across portions of southwestern Nebraska. Many schools were closed due to secondary roads closing from drifting snow. On Wednesday morning Feb 4, 2 fatalities (indirect) were reported due to a car accident on Interstate 80. A couple from Chadron, NE were killed when they lost control of their vehicle, crossed the median, moved into oncoming traffic and was struck by a semi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 4, 1:14 AM CST, 9 hours 26 minutes earlier.

Area forecast discussion, Feb 4, 1:14 AM CST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
114 AM CST WED FEB 4 2004

...FORECAST FOCUS IS LONG DURATION WINTER STORM THROUGH FRIDAY...

.NEAR TERM...

THE MAJOR WINTER STORM IS UNDERWAY.  TECHNICALLY IT PROBABLY WONT
BE A STORM SINCE WE ARE ONLY FORECASTING 7 INCHES OF SNOW IN 24
HOURS.  MODELS CONTINUE TO INDICATE LIGHT TO OCCASIONALLY MODERATE
SNOW WILL FALL THROUGH 00Z FRIDAY AND TAPER OFF AROUND 06Z FRIDAY
MORNING.  MOST OF THE FCST AREA SHOULD BE CLEAR BY FRIDAY MORNING.

THRU 15Z THIS AM...THE LATEST RUC40 SHOWS THE SNOW BAND CURRENTLY
OVER SRN NEB MOVING QUICKLY NORTH INTO SE SD BY 15Z.  THIS IS NOT
UNUSUAL FOR BANDED WAA PCPN AND THE ETA OFTEN UNDER FCSTS THIS TYPE
OF COVERAGE.  EXPECT SNOWFALL RATES NEAR 1/2 INCH PER HOUR AT TIMES.

15Z-00Z TODAY....CONT WAA PCPN.  POTENTIAL DRY SLOT PER SATELLITE
WILL SWING THRU MUCH OF THE FCST AREA WITH SNOWFALL RATES DECREASING
TO 1/4 INCH PER HOUR OR LESS...MOSTLY LESS.  THEN THE ETA SHOWS DRY
SLOT QUICKLY FILLING IN AND A SECOND SNOW BAND DEVELOPING OVER KS
AND MOVING NORTH INTO NEB 18Z-21Z THIS AFTN.

TONIGHT AND THURSDAY...MAIN FCST QUESTION IS IF THE DEFORMATION ZONE
SETS UP TONIGHT LIKE THE ETA IS FCSTING SNOWFALL AMOUNTS TYPICALLY
ARE MUCH GREATER THEN ANY OF THE MODELS FCST.  MOISTURE IS
ADEQUATE...THERMODYNAMICS ARE VERY GOOD...WIND FIELDS/ADVECTIONS ARE
LIGHT...FRONTOGENESIS IS WEAK AND TRANSITORY...EPV/CSI INDICATIONS
ARE ALSO OCCASIONAL AND TRANSITORY.  THUS THERE IS NO INDICATION THAT
A VERY HEAVY SNOW BAND WILL SET UP.  SO THIS IS NOT AN OBVIOUS SNOW
MACHINE BUT A CONDITIONAL ONE.

FOR TONIGHT THE LIGHT SNOW SHOULD CONTINUE AND THROUGHOUT MOST OF
THURSDAY AS THE H7 LOW MOVES VERY SLOWLY ACROSS NRN KS ON A MOSTLY
EASTERLY OR SLIGHT NORTH OF EAST TRACK. THE LOCAL STUDIES AKA THE
SPRINGER MODEL SUGGEST WINTER STORM/ADVISORY CONDITIONS WILL BE
LIMITED TO THE SRN HALF OF FCST AREA.

THE WINTER STORM WILL CONTINUE ACROSS SW NEB AND THE SNOW ADVISORY
WILL BE EXPANDED TO COVER GARDEN...DEUEL...LOUP...WHEELER AND
GARFIELD COUNTIES.

.EXTENDED...
MINI-ICE AGE CONTINUES.  NEW AVN SHOWS A COMPACT H7 LOW DEVELOPING
OVER COLO SATURDAY AND SWEEPING INTO KS SUNDAY MORNING.  TRACK OF
H7 LOW SUGGEST CHC OF SNOW BUT SYSTEM IS VERY COMPACT AND MOISTURE
IS NON EXISTENT.  WENT WITH SLIGHT CHC -S/FLURRIES.

AWAITING THE MRF FOR REST OF EXTENDED.  NO MAJOR CHANGES EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TODAY THRU TONIGHT NE38>58-59>69-71.
WINTER WEATHER ADVISORY TODAY THRU TONIGHT NE35>37-56>57-27>29-
22
.

&&

CDC
Hazardous weather outlook, Feb 4, 4:18 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 AM CST WED FEB 4 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-041630-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
418 AM CST WED FEB 4 2004

...WINTER STORM WARNING IN EFFECT FOR PARTS OF SOUTHWEST NEBRASKA
TODAY THROUGH THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FOR PARTS OF WESTERN AND NORTH
CENTRAL NEBRASKA TODAY THROUGH THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH OF LOW PRESSURE DIGGING SOUTH ACROSS THE
INTERMOUNTAIN REGION WILL MOVE SLOWLY EAST ACROSS THE ROCKIES TODAY
AND TONIGHT...THEN EXIT EAST OF THE PLAINS ON THURSDAY. WIDESPREAD
LIGHT SNOW IS EXPECTED TO FALL ACROSS THE OUTLOOK AREA WITH BRIEF
BREAKS IN THE SNOWFALL AS PIECES OF ENERGY LIFT NORTHEAST. SNOW
ACCUMULATIONS TODAY AND TONIGHT WILL RANGE FROM AROUND 1 INCH ACROSS
THE NORTHWEST TO 5 INCHES IN THE SOUTHEAST INCLUDING CHASE...HAYES
...FRONTIER...PERKINS...LINCOLN...AND CUSTER COUNTIES...WHERE A
WINTER STORM WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SLOW PROJECTION OF THE STORM SYSTEM EAST THROUGH THURSDAY WILL
RESULT IN STORM TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 8 INCHES. AS THE
SYSTEM MOVES EAST ARCTIC AIR WILL AGAIN PLUNGE SOUTH ACROSS THE
PLAINS. CLEARING SKIES AND LIGHTER WINDS FRIDAY WILL RESULT IN
TEMPERATURES DROPPING INTO THE SINGLE DIGITS TO BELOW ZERO FOR
OVERNIGHT LOWS INTO SATURDAY. A MODEST WARMING TREND WILL OCCUR
BEYOND WITH HIGH TEMPERATURES THROUGH TUESDAY INTO THE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER COOPERATIVE OBSERVERS
ARE ENCOURAGED TO PHONE IN SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN NORTH PLATTE.

KECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Frontier

When
February 4, 10:40 AM CST to February 5, 10:00 AM CST
Where
Frontier forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Winter Storm, Custer

When
February 4, 12:00 PM CST to February 5, 10:00 AM CST
Where
Custer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Winter Storm, Chase

When
February 4, 12:00 PM CST to February 5, 10:00 AM CST
Where
Chase forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Winter Storm, Hayes

When
February 4, 12:00 PM CST to February 5, 10:00 AM CST
Where
Hayes forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 4, 12:00 PM CST to February 5, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
February 4, 12:00 PM CST to February 5, 10:00 AM CST
Where
Perkins forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383953, 5383951, 5383952, 5383954, 5383955, 5383956.